Alert archive / Colorado / Flash Flood Warnings in 2024

Flash Flood Warning 16, NWS Denver/Boulder, CO

August 12, 2024Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 12, 2024, 2:52 PM MDT for Larimer County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2024, 2:52 PM MDT (20:52 UTC)
Expired
Aug 12, 2024, 4:57 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 89 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WGUS55 KBOU 122052
FFWBOU
COC069-122345-
/O.NEW.KBOU.FF.W.0016.240812T2052Z-240812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
252 PM MDT Mon Aug 12 2024

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  The Alexander Mountain burn scar in...
  Southeastern Larimer County in north central Colorado...

* Until 545 PM MDT.

* At 252 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Alexander Mountain Burn Scar. Between 0.2 and 
  0.3 inches of rain have fallen in the past 15 minutes. The 
  expected rainfall rate is 1 to 1.25 inches in 1 hour. Flash 
  flooding is ongoing or expected to begin shortly. Excessive 
  rainfall over the warning area will cause debris flows near steep 
  terrain. The debris flow can consist of rock, mud, vegetation and 
  other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Alexander
           Mountain Burn Scar.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of areas in and around
           the Alexander Mountain Burn Scar.

* Some locations that will experience flash flooding include...
  Cedar Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will cause flash flooding of creeks...streams...and 
ditches in the Alexander Mountain Burn Scar. Debris flows can also 
be anticipated across roads. Roads and driveways may be washed away 
in places. If you encounter flood waters...climb to safety.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4042 10522 4042 10524 4041 10525 4043 10533
      4044 10533 4045 10532 4047 10532 4047 10524

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-1.25 INCHES IN 1 HOUR

$$

Heavener
1 follow-up statement
387 
WGUS75 KBOU 122257
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
457 PM MDT Mon Aug 12 2024

COC069-122307-
/O.CAN.KBOU.FF.W.0016.000000T0000Z-240812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
457 PM MDT Mon Aug 12 2024

...FLASH FLOOD WARNING FOR THE ALEXANDER MOUNTAIN BURN SCAR IS 
CANCELLED FOR SOUTHEASTERN LARIMER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining closures.

A Flood Watch remains in effect until 900 PM MDT for portions of 
central and north central Colorado.

&&

LAT...LON 4044 10533 4045 10532 4047 10532 4047 10524
      4042 10522 4042 10524 4041 10525 4043 10533

$$

as

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:50 PM MDT, 2 minutes earlier. Its key messages:

  • Flash flood threat increasing with thunderstorms continuing into the evening. A couple severe storms likely (60-70% chance), too.
  • Tuesday appears to be just as active, with another round of thunderstorms with heavy rain, some flooding threat, and a greater risk of severe weather.
  • Gradual drying trend expected from Wednesday through the end of the work week with near to slightly above normal temperatures.
Area forecast discussion, Aug 12, 2:50 PM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
250 PM MDT Mon Aug 12 2024

.KEY MESSAGES...

- Flash flood threat increasing with thunderstorms continuing into
  the evening. A couple severe storms likely (60-70% chance), too.

- Tuesday appears to be just as active, with another round of
  thunderstorms with heavy rain, some flooding threat, and a
  greater risk of severe weather.

- Gradual drying trend expected from Wednesday through the end of
  the work week with near to slightly above normal temperatures.

&&

.SHORT TERM /Through Tuesday/...
Issued at 248 PM MDT Mon Aug 12 2024

Main concern remains flash flooding through much of this evening.

Satellite and observations show we've reached convective
temperatures on the plains roughly from Denver into east central
Colorado. CIN (convective inhibition) analysis from SPC shows the
same, but still some CIN to the north where morning stratus
delayed surface heating. Where CIN has been eliminated, anywhere
from shallow cumulus to towering cumulus, to cumulonimbus is
developing. A Flash Flood Warning has already been issued for
portions of the Cameron Peak burn area, where initial storms were
just creeping along and backbuilding. We see the flash flood
threat growing through the late afternoon and evening, as storms
continue to fire and eventually organize. We think the greatest
organization and higher threat will likely occur from the
south/east sections of Denver metro and Palmer Divide (due to
urban flooding) and especially as we head farther east into Elbert
and Lincoln Counties where further storm organization is expected
due to increasing low level inflow, aiding further storm
development by offsetting cold pool interactions. That threat
could very well continue through the late evening hours there, but
some chance (30-40%) storms organize linearly and keep moving
along through 8-9 pm. More details about the ingredients in the
hydrology discussion below. The Flood Watch for flash flooding we
issued earlier for the foothills (main threat remains in the burn
areas), Denver and south/east suburbs (urban flooding), and Palmer
Divide/east central Colorado plains (heavier rain and
creek/stream flooding) will remain in effect. The greatest threat
is expected to wind down from west to east across the area during
the mid to late evening hours, but could continue til close to
midnight for the east central plains. Watch is timed accordingly.

There should be partial clearing late, which means - you guessed
it, more stratus and fog across the plains mainly north and east
of Denver.

Tuesday will feature another active weather day. The upper level
ridge axis will shift off to the east, with a more southwesterly
flow aloft pushing across the forecast area. Ingredients for heavy
rain remain favorable, and there are signs storms may even become
widespread/more organized. There doesn't seem much forcing yet
(best jet streak a little too far to the northwest), but CAMs are
showing a cluster of convection developing in the mountains and
then spreading east across the I-25 Corridor/nearby adjacent plains
during the afternoon. We've increased PoPs accordingly. We will
also see a greater risk of severe storms including wet microbursts
and large hail given an increase in MLCAPE to 1500-2500 J/kg -
greatest likely just east of I-25. Would not be surprised to see
SPC risk get upgraded to Slight Risk for tomorrow given the
increased CAPE and shear.

&&

.LONG TERM /Tuesday night through Monday/...
Issued at 116 PM MDT Mon Aug 12 2024

Thunderstorms will progress across eastern Colorado Tuesday
evening. Severe threat is expected to taper off during the
evening, but the heavy rainfall will continue through the evening
hours. Could see a few showers linger past midnight, but the vast
majority of showers and storms will be finished by midnight.

Upper level high currently over the Southern Plains will slowly
migrate westward Wednesday through Friday, eventually ending up
over the Southern Rockies. A short wave trough embedded in the
westerly flow aloft is expected to bring another round of
afternoon thunderstorms Wednesday. Precipitable water values
decrease to around normal, so heavy rain won't be as big as a
threat. However, there still should be enough moisture for
scattered storms with brief heavy rain.

A subsident northwest flow aloft will prevail behind an upper
level trough moving across the Northern Plains on Thursday.
Perhaps there will be enough moisture for isolated high-based
showers and storms. Any rainfall is expected to be light with
gusty winds being the main threat from the showers and storms. The
drier airmass will stay in place for Friday. Temperatures will be
near to slightly above normal with highs in the mid 80s to lower
90s.

For the weekend and next Monday, upper level high will build over
the Central and Southern Rockies. Temperatures are expected to be
warm with highs over northeast Colorado reaching the lower to mid
90s. Moisture begins to wrap around the ridge and by Sunday
(possibly as early as Saturday) precipitable water values climb to
130-150 percent of normal. Moisture begins to increase Saturday
and with this, we should see an uptick in storms. By Sunday,
expect to see scattered to numerous thunderstorms to return to the
area due to the increase in moisture.

&&

.AVIATION /18Z TAFS through 18Z Tuesday/...
Issued at 1155 AM MDT Mon Aug 12 2024

Thunderstorms will be likely this afternoon, with the highest
threat from 21Z-01Z, but can't rule out as early as 20Z at KBJC
and KAPA given upstream growth we're already seeing on satellite.
We'll address this with TEMPO TSRA with visibility restrictions
of 4-5SM and VRB20G35kt, but if a storm core passes directly over
the airport, storm intensity is high enough to briefly drop
visibility to <1SM.

Later tonight, we'll have to watch out for fog potential once
again. It appears we'll be on the edge of the Denver cyclone and
narrow T/Td spreads. VCFG is a good starting point, but a 30%
chance we go down to 1/2SM VV002 should the cyclone end up a bit
farther south and skies clear sufficiently. If fog develops, it is
expected to lift around 15Z similar to today's action.

Tuesday will feature another day of high probability (>50%) chance
of thunderstorms, most likely after 21Z.

&&

.HYDROLOGY...
Issued at 116 PM MDT Mon Aug 12 2024

Ingredients remain favorable for heavy rain from thunderstorms
into this evening:

1) Precipitable Water values are near the 99th percentile (1.2-1.3"
for Denver, and 1.5-1.6" for the eastern plains)

2) Warm cloud depths near 5,000 feet along the I-25 Corridor, and
up to 8,000-9,000 feet over the eastern plains. This means very
efficient rain producing storms.

3) Slow storm motions. Initial storms are indeed slow movers/
backbuilders in the foothills due to lack of organization and
balanced low level inflow. The same could occur as storms push
into the Palmer Divide/east central Colorado - where southeast low
level flow is even stronger. However, a chance (30-40%) storms
become so organized they bulge eastward at a faster clip.

4) Using ingredients above, believe stronger storms will produce
1-2" of rain in 30-45 minutes especially as they get into the
deeper moisture on the plains. Even a couple of the storms now in
the foothills will likely produce up to 1" of rain in 20-30
minutes.

Tuesday could see a similar scenario unfold, although storm
motions will be a little faster as mid level shear/flow increases.

Drier air starts to move into the area Wednesday, lowering the flash
flood threat. By Thursday, if any storms are able to form, they are
only expected to produce light rainfall. The drier conditions are
expected to continue into Friday. Moisture begins to increase
Saturday and by Sunday the heavy rainfall/flash flooding threat is
expected to increase.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for COZ035-036.

Flood Watch until 9 PM MDT this evening for COZ040-041.

Flood Watch until midnight MDT tonight for COZ045>047-049.

&&

SHORT TERM...Barjenbruch
LONG TERM...Meier
AVIATION...Barjenbruch
HYDROLOGY...Barjenbruch/Meier
Hazardous weather outlook, Aug 12, 2:14 PM MDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
214 PM MDT Mon Aug 12 2024

COZ030>051-132015-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
214 PM MDT Mon Aug 12 2024

This hazardous weather outlook is for northeast and north central
Colorado.

...FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR THE FRONT RANGE
FOOTHILLS...DENVER AND SOUTHERN AND EASTERN SUBURBS...PALMER
DIVIDE...AND EAST CENTRAL COLORADO PLAINS THIS AFTERNOON AND
EVENING...

.DAY ONE...Today and Tonight

Thunderstorms will continue to develop and spread east across the
plains through late this afternoon and evening. The risk of flash
flooding will be higher today, as stronger storms will be capable
of producing 1 to 2 inches of rain in 30 to 45 minutes. The
heaviest rainfall totals are likely to occur over east central
Colorado, including eastern Elbert and Lincoln Counties where
localized totals of 3-4 inches or more will be possible. Burn
scars, urban areas, and rural areas in east central Colorado will
be the most prone to flooding impacts. Avoid low lying areas,
ditches, and fast moving water, and never drive through flooded
roads.

A couple storms will likely become severe, mainly along and east
of a line from Kimball, Nebraska to Fort Morgan to Kiowa where
more instability exists. The main threat is damaging wind gusts to
around 60 mph, but large hail is also possible.

Storms will diminish from northwest to southeast across the area
this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely again Tuesday afternoon and evening.
Locally heavy rainfall is possible with the stronger storms that
will elevate the flash flood threat for sensitive areas like our
burn scars. A few severe storms are possible on the plains.

There will be a gradual warming and drying trend beginning
Wednesday continuing into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight. However, any
reports of heavy rainfall, flooding, or severe weather will be
appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:06 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver24 min
Aug 11, 8:23 PM MDTSpecial Weather StatementBOUDenver37 min
Aug 12, 1:20 AM MDTDense Fog AdvisoryBOULogan, Morgan, Phillips, Sedgwick, Washington, Weld8 hr
Aug 12, 9:50 AM MDTFlood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 8 more14 hr
Aug 12, 12:20 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 12, 1:40 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 12, 1:55 PM MDTFlash Flood Warning Considerable damage threatBOULarimer3 hr
Aug 12, 3:51 PM MDTSpecial Weather StatementBOUArapahoe39 min
Aug 12, 4:20 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWeld40 min
Aug 12, 4:44 PM MDTTornado WarningBOUWeld31 min
Aug 12, 5:08 PM MDTSpecial Weather StatementBOUElbert52 min
Aug 12, 5:09 PM MDTFlash Flood WarningBOUArapahoe, Elbert3 hr
Aug 12, 5:15 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWeld45 min
Aug 12, 5:17 PM MDTAreal Flood AdvisoryBOUElbert14 min
Aug 12, 5:21 PM MDTSpecial Weather StatementBOUWeld39 min
Aug 12, 5:26 PM MDTTornado WarningBOUWeld34 min
Aug 12, 5:31 PM MDTFlash Flood WarningBOUElbert3 hr
Aug 12, 5:31 PM MDTSpecial Weather StatementBOUElbert44 min
Aug 12, 5:48 PM MDTTornado WarningBOUWeld27 min
Aug 12, 5:54 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUMorgan51 min
Aug 12, 5:57 PM MDTAreal Flood AdvisoryBOUElbert104 min

Nearby

Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.